Alert archive / Georgia / Special Weather Statements in 2020

Special Weather Statement, NWS Atlanta, GA

June 5, 2020Gwinnett County, Walton County, Georgia

NWS Atlanta, GA issued this special weather statement at Jun 5, 2020, 11:13 AM EDT for Gwinnett County, Walton County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2020, 11:13 AM EDT (15:13 UTC)
Expired
Jun 5, 2020, 11:45 AM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

Counties Gwinnett County, GA, Walton County, GA

The radar

The Atlanta radar (KFFC), 92 km from the middle of the area, began a volume at 15:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 3.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
508 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

464 
WWUS82 KFFC 051513
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
1113 AM EDT Fri Jun 5 2020
 
GAZ034-047-051545-
Walton GA-Gwinnett GA-
1113 AM EDT Fri Jun 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTON AND
SOUTHEASTERN GWINNETT COUNTIES UNTIL 1145 AM EDT...

At 1113 AM EDT...a strong thunderstorm was over Grayson, or near
Lawrenceville...moving east at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to 
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects.

Some locations in the path of this storm include
Lawrenceville, Monroe, Snellville, Loganville, Grayson, Walnut Grove,
Between, Jersey, Bold Springs, Windsor, Harbin, Nicholasville, Youth,
Rosebud, Campton and Gratis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3394 8380 3393 8380 3391 8376 3389 8376
      3390 8374 3390 8373 3391 8369 3390 8364
      3368 8380 3387 8410 3399 8400
TIME...MOT...LOC 1513Z 291DEG 17KT 3387 8398 

HAIL...0.25IN
WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jun 5, 10:47 AM EDT, 26 minutes earlier.

Area forecast discussion, Jun 5, 10:47 AM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1047 AM EDT Fri Jun 5 2020

.UPDATE...

An area of initially weakening showers and thunderstorms
associated with a shortwave swinging toward the Appalachians has
recently begun intensifying as instability has begun to build.
PoPs were adjusted upward as this activity moves through the
Atlanta metro. Additional showers and thunderstorms are expected
to develop through the afternoon as instability increases further.

RW

&&

.PREV DISCUSSION... /Issued 759 AM EDT Fri Jun 5 2020/

UPDATE...

Updated for the 12Z Aviation Discussion.

PREV DISCUSSION... /Issued 342 AM EDT Fri Jun 5 2020/

SHORT TERM /Today through Saturday/...

Ongoing and developing showers are the rule this morning across the
northern tier as shortwave energy moves out of the Ohio Valley and
into the Tennessee Valley. Highest pops will be there initially but
as frontal boundary and aforementioned shortwave sags southward,
likely pops will spread across the Atlanta metro through the
afternoon hours.

Convergence along the front will allow for good mechanical lift and
this will be combined with increased instability with CAPE values
increasing to around 2000 J/KG. Some impressive DCAPE values to
emerge this afternoon as well and would not be surprised to see some
increased downburst potential with storms that develop later today.

Front sags south of the area for Saturday leading to quite a
reduction in pops area wide. Warmer temps aloft will also allow for
decreased instability and will only carry low end chance pops for
much of the area although some mid range pops necessary for far
southern zones as tropical moisture begins to increase.

Deese

LONG TERM /Saturday Night through Thursday/...

Model guidance is in good agreement regarding the track and
intensity of TD Cristobal. As the extended period begins on Saturday
night, Cristobal is forecast to be located in the central Gulf of
Mexico and moving northward towards the Gulf Coast. Most ensemble
guidance remains consistent in bringing the storm into the Louisiana
coast late Sunday night/early Monday morning. With Cristobal
currently positioned over the Yucatan, the storm has weakened to a
tropical depression and the wind field as expanded significantly.
While these factors will make rapid intensification unlikely as
the storm moves north, the expansion of the wind field will allow
for the advection of deep moisture into north and central Georgia
well ahead and away from the storms landfall. Dewpoints in the
upper 60s and low 70s, and precipitable water values ranging from
1.5" to as high as 2.25" will build in as this deep moisture
spreads over the forecast area. On Tuesday, Cristobal is expected
to be absorbed by a large upper level trough approaching from the
west. Tropical moisture surging northward behind the remnants of
Cristobal will bring higher rain chances as the trough swings
through the region during middle portions of the week.

Considering the enhanced moisture and adequate surface heating
across north and central Georgia, there is a chance of thunderstorms
across the forecast area each day through the end of the extended
period. Convection is expected to be diurnally driven in nature,
with the highest chances favored during the afternoon hours each
day. Widespread severe thunderstorms are not currently expected at
this time, but it is nonetheless possible that a few pulse storms
each day could become strong to severe, capable of producing gusty
winds in addition to heavy rain and frequent lightning. Deep
moisture and increased cloud cover will keep high temperatures near
normal values, mainly in the 80s, and low temperatures 5-10 degrees
above normal, mainly in the mid 60s to low 70s.

King

AVIATION...
12Z Update...
SHRA/TSRA is spreading into the northern tier and will gradually
diminish as they push south and east during the morning hours.
LIFR/IFR ceilings are in place across northeast Georgia, including
AHN, but are expected to improve by 14Z. SCT to BKN cu field at
035-050 is expected to develop by 14-15Z and remain through the
afternoon. TSRA appears most likely at all TAF sites during the
mid to late afternoon, with a TEMPO for TSRA from 19-23Z at the
northern sites and 20-24Z at CSG/MCN. SW to W winds of 5-9 kts
through the day today will diminish overnight, becoming light and
variable during the early morning hours Saturday.

//ATL Confidence...12Z Update...
Medium confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          85  69  89  69 /  60  40  30  10
Atlanta         85  70  88  69 /  60  40  30  20
Blairsville     79  64  85  64 /  60  40  30  10
Cartersville    86  67  90  68 /  60  30  30  10
Columbus        89  71  88  70 /  50  40  40  20
Gainesville     83  69  87  69 /  60  40  30  10
Macon           89  70  87  69 /  50  30  40  20
Rome            87  67  91  69 /  50  30  20  10
Peachtree City  86  68  88  68 /  60  40  30  20
Vidalia         90  73  88  71 /  40  30  40  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RW
LONG TERM....King
AVIATION...RW
Hazardous weather outlook, Jun 5, 5:13 AM EDT, 6 hours before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
513 AM EDT Fri Jun 5 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-060915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
513 AM EDT Fri Jun 5 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered to numerous thunderstorms will develop across the
forecast area today into tonight. An isolated strong to severe
storm will be possible, mainly across north Georgia. Lightning,
heavy rain, and gusty winds will be possible with any storms which
do form.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Thunderstorms are expected each day through Thursday.

Frequent lightning, heavy rain, and gusty winds will be the
primary hazards with any storms which do form.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jun 5, 10:55 AM EDT, 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1055 AM EDT Fri Jun 5 2020

GAZ033-034-044>046-055-057-051545-
North Fulton GA-Rockdale GA-Clayton GA-DeKalb GA-Gwinnett GA-
Henry GA-South Fulton GA-
1055 AM EDT Fri Jun 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR FULTON...ROCKDALE...
CLAYTON...DEKALB...SOUTHWESTERN GWINNETT...AND NORTHWESTERN HENRY
COUNTIES UNTIL 1145 AM EDT...

At 1053 AM EDT...a line of strong thunderstorms was along a line
extending from Tucker to Sandtown...and moving southeast at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Atlanta, Decatur, Conyers, Jonesboro, East Point, Stockbridge, Union
City, Forest Park, Riverdale, College Park, Lilburn, Chamblee,
Norcross, Doraville, Clarkston, Morrow, Hapeville, Stone Mountain,
Avondale Estates and Lake City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3375 8457 3396 8422 3375 8392 3372 8392
      3345 8438 3348 8439 3350 8442 3355 8444
      3354 8449 3369 8464
TIME...MOT...LOC 1453Z 321DEG 17KT 3386 8424 3369 8453

WIND...40MPH
Special weather statement, Jun 5, 11:13 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1113 AM EDT Fri Jun 5 2020

GAZ034-047-051545-
Walton GA-Gwinnett GA-
1113 AM EDT Fri Jun 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTON AND
SOUTHEASTERN GWINNETT COUNTIES UNTIL 1145 AM EDT...

At 1113 AM EDT...a strong thunderstorm was over Grayson, or near
Lawrenceville...moving east at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Lawrenceville, Monroe, Snellville, Loganville, Grayson, Walnut Grove,
Between, Jersey, Bold Springs, Windsor, Harbin, Nicholasville, Youth,
Rosebud, Campton and Gratis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3394 8380 3393 8380 3391 8376 3389 8376
      3390 8374 3390 8373 3391 8369 3390 8364
      3368 8380 3387 8410 3399 8400
TIME...MOT...LOC 1513Z 291DEG 17KT 3387 8398

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 10:55 AM EDTSpecial Weather StatementFFCClayton, DeKalb, Fulton50 min
Jun 5, 11:48 AM EDTSpecial Weather StatementFFCOconee, Walton27 min
Jun 5, 12:15 PM EDTSpecial Weather StatementFFCOconee30 min
Jun 5, 12:39 PM EDTSpecial Weather StatementFFCOglethorpe, Wilkes51 min
Jun 5, 12:59 PM EDTSpecial Weather StatementFFCNewton46 min
Jun 5, 1:34 PM EDTSpecial Weather StatementFFCLamar, Spalding41 min
Jun 5, 1:53 PM EDTSpecial Weather StatementFFCWarren37 min
Jun 5, 2:06 PM EDTSpecial Weather StatementFFCJones24 min
Jun 5, 2:15 PM EDTSpecial Weather StatementFFCCarroll30 min
Jun 5, 2:31 PM EDTSpecial Weather StatementFFCPike, Upson29 min
Jun 5, 3:16 PM EDTSpecial Weather StatementFFCCoweta, Heard29 min
Jun 5, 3:41 PM EDTSpecial Weather StatementFFCMeriwether34 min
Jun 5, 3:49 PM EDTSevere Thunderstorm WarningFFCMeriwether, Pike, Spalding41 min
Jun 5, 4:19 PM EDTSpecial Weather StatementFFCHeard26 min
Jun 5, 4:32 PM EDTSpecial Weather StatementFFCCrawford, Peach28 min
Jun 5, 4:46 PM EDTSpecial Weather StatementFFCHeard29 min
Jun 5, 4:58 PM EDTSpecial Weather StatementFFCMuscogee32 min
Jun 5, 5:21 PM EDTSpecial Weather StatementFFCTroup24 min
Jun 5, 5:34 PM EDTSpecial Weather StatementFFCBleckley26 min
Jun 5, 5:48 PM EDTSpecial Weather StatementFFCChattahoochee, Muscogee27 min

Nearby

Special Weather Statements in Georgia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.